Posted by: AB | 2013-02-17

Depressed friend being overmedicated by psychiatrist?

My friend has recently been admitted to a private psychiatric clinic for a depressive episode (maybe 3 months ago). She has seemed to improve a great deal (less anxiety and depressive symptoms) but the medications make her seem tired and distant. The medications seem to make her sleep a lot. She is under the care of a psychiatrist but I am worried that she is over-medicated as she is on a combination of Cipralex (not sure of the dosage), 150mg Seroquel and Fluanxol 0.5mg daily but is afraid of relapsing if she cuts down on the dosage. She trusts her psychiatrist implicitly but I am worried that the dosage is too high and causing her side effects that can actually hamper a full recovery from depression. Do you think this kind of high dosage is necessary? It appears that she is emotionally stunted. The usually affectionate and caring person I once knew has become disinterested in life in general and naturally she is very defensive when I even mention speaking to her psychiatrist about the possibility of reducing the dosage in the future. Is this kind of dosage really still necessary after three months? Wouldn''t it be beneficial to start reducing the dosage over time to reduce the side effects? I am worried that long term use of these medications and especially this type of dosage could lead to permanent problems - what are the most common long term side effects of these kinds of drugs?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

This is a recognized, possible combination of meds, though rather much for a first episode of depression - it sounds more like the treatment more likely when Bipolar Disorder has been properly diagnosed. From here ouside her sessions with her psychiatrist, its really hard to second guess them and say whether the does are high or not. She's not likely to come to harm from long-term use of such meds, and her psychiatrist is absolutely required to have assessed any such risks and to review them on an ongoing basis.
Within 3 months one should have expected to see the benefits any drug or combination can produce, but 3 months is too soon to stop a successful treatment, as depressions usually need some 9 months or more to resolve

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.